Alert archive / Maine / Tornado Warnings in 2014
Tornado Warning 5, NWS Gray, ME
NWS Gray, ME issued this tornado warning at Jul 27, 2014, 5:01 PM EDT for Cumberland County, Maine. It was in force for 14 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2014, 5:01 PM EDT (21:01 UTC)
- Expired
- Jul 27, 2014, 5:15 PM EDT
- In force
- 14 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
County Cumberland County, ME
The radar
The Portland,ME radar (KGYX), 25 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:05 PM EDT | FUNNEL CLOUD | 2 Sw Sebago Lake State, ME | PICTURES RECEIVED OF FUNNEL CLOUD NEAR SEBAGO LAKE STATE PARK. LOCATION AND TIME ESTIMATED. UNCLEAR IF FUNNEL IS TOUCHING DOWN. |
| Jul 27, 5:08 PM EDT | FUNNEL CLOUD | Sebago Lake State Park, ME | PICTURES RECEIVED OF FUNNEL CLOUD NEAR SEBAGO LAKE STATE PARK. PHOTOGRAPHER INDICATED FUNNEL WAS OVER LAND BUT NOT TOUCHING GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
293 WFUS51 KGYX 272101 TORGYX MEC005-272130- /O.NEW.KGYX.TO.W.0005.140727T2101Z-140727T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAY ME 501 PM EDT SUN JUL 27 2014 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * TORNADO WARNING FOR... CENTRAL CUMBERLAND COUNTY IN MAINE... * UNTIL 530 PM EDT... * AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SEBAGO LAKE OR 7 MILES SOUTH OF NAPLES...MOVING NORTHEAST AT 20 MPH. A WATERSPOUT IS POSSIBLE WITH THIS STORM. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEBAGO LAKE STATE PARK AND RAYMOND. PRECAUTIONARY/PREPAREDNESS ACTIONS... BOATERS SHOULD SEEK SAFE HARBOR NOW! WATER SPOUTS CAN BE DANGEROUS TO BOATERS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4399 7057 4393 7042 4380 7060 4387 7070 TIME...MOT...LOC 2100Z 224DEG 17KT 4389 7059 $$ KIMBLE
2 follow-up statements
492
WWUS51 KGYX 272107
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
507 PM EDT SUN JUL 27 2014
MEC005-272130-
/O.CON.KGYX.TO.W.0005.000000T0000Z-140727T2130Z/
CUMBERLAND ME-
507 PM EDT SUN JUL 27 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR CENTRAL
CUMBERLAND COUNTY...
AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO OVER SEBAGO LAKE. THIS TORNADO WAS LOCATED NEAR
SEBAGO LAKE STATE PARK...OR NEAR NAPLES...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEBAGO
LAKE STATE PARK.
WATERSPOUTS CAN BE DANGEROUS TO BOATERS AND CAN CAUSE DAMAGE AS THEY
MOVE ONSHORE. TAKE SHELTER NOW.
LAT...LON 4386 7058 4389 7063 4396 7061 4399 7057
4395 7047
TIME...MOT...LOC 2107Z 207DEG 15KT 4391 7058
$$
KIMBLE903
WWUS51 KGYX 272115
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
515 PM EDT SUN JUL 27 2014
MEC005-272125-
/O.CAN.KGYX.TO.W.0005.000000T0000Z-140727T2130Z/
CUMBERLAND ME-
515 PM EDT SUN JUL 27 2014
...THE TORNADO WARNING FOR CENTRAL CUMBERLAND COUNTY IS CANCELLED...
THE THUNDERSTORM WAS NO LONGER PRODUCING SEVERE WEATHER.
LAT...LON 4386 7058 4389 7063 4396 7061 4399 7057
4395 7047
TIME...MOT...LOC 2115Z 207DEG 15KT 4394 7056
$$
KIMBLEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Jul 27, 3:23 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 27, 3:23 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT SUN JUL 27 2014
.SYNOPSIS...
LOW PRESSURE TRACKS INTO SOUTHERN NEW ENGLAND TONIGHT... THEN
MOVES NORTHEAST THROUGH NEW HAMPSHIRE AND MAINE ON MONDAY...
BRINGING SHOWERS AND THUNDERSTORMS WITH IT. A STATIONARY FRONT
REMAINS ALONG OR JUST OFF THE COAST TUESDAY THROUGH SUNDAY WITH
WEAK AREAS OF LOW PRESSURE MOVING NORTH ALONG THE BOUNDARY.
&&
.NEAR TERM /TONIGHT/...
FIRST STRONG SHORTWAVE IS EXITING THE FORECAST AREA THIS
AFTERNOON... WITH RAIN AND EMBEDDED THUNDERSTORMS MOVING INTO
EASTERN MAINE. BEHIND IT... SOME SUNSHINE HAS ALLOWED THE
ATMOSPHERE TO DESTABILIZE A BIT MORE. A VORT MAX IS ALSO MOVING
THROUGH NORTHERN NEW ENGLAND... HELPING TO TRIGGER SOME SCATTERED
SHOWERS AND THUNDERSTORMS AS IT MOVES EAST. WILL LIKELY SEE SOME
OF THIS ACTIVITY REACH NEW HAMPSHIRE THIS AFTERNOON AND EVENING.
WIND SHEAR SHOULD BE SUFFICIENT FOR SUPERCELLS... WITH LOW LEVEL
DIRECTIONAL SHEAR ENOUGH TO SUPPORT CYCLONICALLY ROTATING
UPDRAFTS. INSTABILITY IS THE BIGGEST QUESTION MARK IN THIS
EVENING/TONIGHT FORECAST. HOWEVER... IT IS WORTH NOTING THAT MANY
NORTHERN NEW ENGLAND TORNADOES OCCUR IN WEAKLY UNSTABLE AND HIGHLY
SHEARED ENVIRONMENTS... SO WILL HAVE TO BE ESPECIALLY VIGILANT FOR
ROTATING STORMS THIS EVENING. COVERAGE OF STORMS IS EXPECTED TO BE
SCATTERED... SO POP IS ONLY IN THE CHANCE RANGE THROUGH THE
EVENING. WILL LIKELY SEE A BREAK IN THE RAIN TONIGHT BEFORE MORE
RAIN MOVES NORTH INTO THE AREA BY MORNING.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
LOW PRESSURE SYSTEM STRENGTHENS AS IT TRACKS THROUGH SOUTHERN NEW
ENGLAND TOMORROW AND TURNS NORTH THROUGH NEW HAMPSHIRE AND WESTERN
MAINE. THIS WILL BE SIMILAR TO A WINTER TIME SYSTEM... WITH A WARM
FRONT DEVELOPING OFFSHORE AND PRECIPITATION WRAPPING INTO AND
AROUND THE LOW. CONFIDENT IN AREA-WIDE COVERAGE OF RAIN
TOMORROW... SO WENT WITH VERY HIGH POP NEAR 100 PERCENT... WITH
THE HOURLY TREND SHOWING A PROGRESSION OF RAIN FROM SOUTH TO
NORTH. THERE MAY BE ENOUGH INSTABILITY TO LEAD TO A FEW
THUNDERSTORMS WITHIN THE BROADER AREA OF RAIN AS WELL. STILL SEE A
STRONGLY SHEARED ENVIRONMENT... SO WOULD NOT BE OUT OF THE
QUESTION TO GET SOME ROTATING UPDRAFTS.
HIGH TEMPERATURES REACH THE 70S... ONCE RAIN MOVES OFF TO THE
NORTH AND SOME CLEARING BEGINS. MAY SEE SOME UPSLOPE SHOWERS IN
THE MOUNTAINS BEHIND THE LOW MONDAY AFTERNOON AND EVENING... BUT
THE GENERAL TREND ACROSS THE AREA WILL BE FOR DRYING CONDITIONS.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
A PERIOD OF UNSETTLED WEATHER WILL LAST THRU MOST OF THE ENTIRE LONG
TERM FORECAST PERIOD.
THE UPPER LEVEL PATTERN SHOWS A CUTOFF LOW CENTERED AROUND THE GREAT
LAKES REGION. THIS SYSTEM DRIFTS AROUND SOUTHERN CANADA AND THE
NORTHERN U.S. THRU FRIDAY NIGHT BEFORE IT EVOLVES INTO AN OPEN
WAVE OVER THE WEEKEND. OVERALL THIS PATTERN KEEPS A SW FLOW ALOFT
OVER THE EASTERN U.S. AS A RESULT A FRONTAL BOUNDARY REMAINS
NEARLY STATIONARY ALONG OR JUST OFF THE EAST COAST. WEAK LOW
PRESSURE SYSTEMS WILL MOVE NE ALONG THE BOUNDARY AT TIMES THRU THE
LONG TERM FORECAST PERIOD. THE MODELS INDICATE THE DEEP LAYER FROM
SURFACE TO 500 MB IS RELATIVELY DRY AS A DRY SLOT WRAPS TO THE N
NE ACROSS THE EAST COAST. HOWEVER, THE UPPER LEVEL TROUGH...UPPER
LEVEL SW FLOW AND SURFACE BOUNDARY SUPPORT THE THREAT OF
CONVECTION...MAINLY DURING THE DAY TIME INTO EARLY EVENING HOURS.
THE CHANCE OF PRECIPITATION THOUGH WILL BE NO MORE THAN A SLIGHT
CHANCE OR CHANCE.
USED A BLEND OF VARIOUS MODELS...HPC GUIDANCE...PREVIOUS FORECAST
FOR PERSISTENCE AND CLIMATOLOGY FOR THE LONG TERM FORECAST.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...MOSTLY VFR CONDITIONS THIS EVENING... BUT COULD SEE
SOME FOG DEVELOPING AGAIN EAST OF PORTLAND AFFECTING PRIMARILY
AUGUSTA AND ROCKLAND. THIS WILL BE AIDED BY WET GROUND... HIGH DEW
POINTS... AND A PERSISTENT SSE ONSHORE FLOW. THERE IS AN OUTSIDE
CHANCE OF A THUNDERSTORM THIS AFTERNOON/EVENING PRIMARILY OVER NEW
HAMPSHIRE. EXPECT LOWERING CEILINGS AND RAIN TO MOVE IN BY
MORNING... SPREADING FROM SOUTH TO NORTH ACROSS THE REGION ON
MONDAY.
LONG TERM /TUESDAY THROUGH FRIDAY/...A PERIOD OF UNSETTLED WEATHER
WITH A THREAT OF SHOWERS/THUNDERSTORMS WHICH COULD PRODUCE MVFR OR
POSSIBLY IFR CONDITIONS DURING THE LONG TERM FORECAST PERIOD FROM
TUESDAY THRU FRIDAY. THE CONVECTION WILL BE MOSTLY CONFINED DURING
THE DAYTIME INTO EARLY EVENING HOURS.
&&
.MARINE...
SHORT TERM...SOUTHERLY FLOW INCREASES TO 20 OR 25 KT BY MONDAY
MORNING... WITH WAVE HEIGHTS GRADUALLY BUILDING AS WELL. MODEL
GUIDANCE CONTINUES TO OVERDO THE WAVE HEIGHTS BY A SIGNIFICANT
MARGIN. HAVE UNDERCUT THIS GUIDANCE SUBSTANTIALLY... BUT STILL
COULD SEE 7 FT WAVES IN THE EASTERN WATERS.
LONG TERM /TUESDAY THROUGH FRIDAY/...RESIDUAL ROUGH SEAS ON
TUESDAY MAY STILL BE AT SCA LEVELS OVER THE OPEN WATERS. OTHERWISE
A NEARLY STATIONARY FRONT STALLED ALONG OR JUST OFF THE EAST COAST
WILL DOMINATE THE WEATHER PATTERN THRU THE LONG TERM FORECAST
PERIOD KEEPING THE FLOW RELATIVELY WEAK RESULTING IN WINDS AND
SEAS STAYING BELOW SCA LEVELS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM MONDAY TO 6 AM EDT TUESDAY FOR
ANZ150>154.
&&
SYNOPSIS...CAPRIOLA
NEAR TERM...KIMBLE
SHORT TERM...KIMBLE
LONG TERM...CAPRIOLA
AVIATION...KIMBLE/CAPRIOLA
MARINE...KIMBLE/CAPRIOLAHazardous weather outlook, Jul 27, 3:08 PM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 308 PM EDT SUN JUL 27 2014 MEZ007>009-012>014-018>028-NHZ001>010-013-014-281915- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 308 PM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-281915- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 308 PM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 12:50 PM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1250 PM EDT SUN JUL 27 2014 MEZ012-018-019-271715- INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN OXFORD- 1250 PM EDT SUN JUL 27 2014 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...YORK COUNTY AND CUMBERLAND COUNTY THROUGH 115 PM EDT... AT 1250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CORNISH...OR ABOUT 16 MILES SOUTHWEST OF NAPLES...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST BALDWIN...PORTER... PARSONSFIELD...LIMERICK...KEZAR FALLS...HIRAM...CORNISH... LIMINGTON...BALDWIN AND SEBAGO THROUGH 115 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. LAT...LON 4401 7049 4373 7041 4364 7094 4393 7094 KIMBLE
Special weather statement, Jul 27, 4:42 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 442 PM EDT SUN JUL 27 2014 MEZ019-272115- INTERIOR CUMBERLAND- 442 PM EDT SUN JUL 27 2014 ...STRONG THUNDERSTORMS WILL IMPACT CUMBERLAND COUNTY THROUGH 515 PM EDT... AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF EAST SEBAGO...OR ABOUT 9 MILES WEST OF NORTH WINDHAM...MOVING NORTHEAST AT 20 MPH. SOME BROAD ROTATION WAS NOTED WITH THIS STORM. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SEBAGO LAKE THROUGH 515 PM EDT. THUNDERSTORMS CAN PRODUCE WATERSPOUTS OVER OPEN BODIES OF WATER WITH LITTLE TO NO WARNING. BOATERS SHOULD SEEK SAFE HARBOR UNTIL THREATENING WEATHER PASSES. LAT...LON 4373 7062 4388 7073 4400 7045 4383 7031 KIMBLE
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:50 PM EDT | Special Weather Statement | GYX | Cumberland | 25 min |
| Jul 27, 3:01 PM EDT | Small Craft Advisory | GYX | 37 hr | |
| Jul 27, 4:42 PM EDT | Special Weather Statement | GYX | Cumberland | 33 min |
Nearby
Tornado Warnings in Maine, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.